0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Brief Report |

Anterior Ocular Toxicity of Intravitreous Melphalan for Retinoblastoma

Jasmine H. Francis, MD1; Brian P. Marr, MD1,2; Scott E. Brodie, MD, PhD1,3; David H. Abramson, MD1,2
[+] Author Affiliations
1Ophthalmic Oncology Service, Memorial Sloan Kettering Cancer Center, New York, New York
2Department of Ophthalmology, Weill Cornell Medical College, New York, New York
3Department of Ophthalmology, Mount Sinai School of Medicine, New York, New York
JAMA Ophthalmol. 2015;133(12):1459-1463. doi:10.1001/jamaophthalmol.2015.3119.
Text Size: A A A
Published online

Importance  Intravitreous injections of melphalan hydrochloride are increasingly used in the treatment of vitreous seeding of retinoblastoma. Although this technique can save eyes otherwise destined for enucleation, ocular salvage may be accompanied by local toxic effects. Posterior segment toxic effects in this context are well established. This report describes the toxic effects on the anterior segment following intravitreous administration of melphalan.

Observations  Our clinic cohort included 76 patients who received intravitreous injections of melphalan at Memorial Sloan Kettering Cancer Center from September 12, 2012, through April 15, 2015; data analysis was performed from April 15 through May 15, 2015. We report a series of 5 patients from this cohort who developed anterior segment toxic effects. These abnormalities were found at the injection site or within the meridian of the injection and included a traumatic cataract following an injection at an outside hospital, iris depigmentation and thinning, iris recession with retinal necrosis and hypotony, a filtering conjunctival bleb, and focal scleromalacia with localized pigmentation.

Conclusions and Relevance  Intravitreous injection of melphalan may result in toxic effects on the anterior segment of the eye, in addition to retinal abnormalities, and appears to be more common in the meridian of the injection where the drug concentration is highest.

Figures in this Article

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

Figures

Place holder to copy figure label and caption
Figure 1.
Lens Opacity and Conjunctival Bleb

A, Punctate, linear lenticular opacities after injection at an outside hospital in patient 1. B, Following an intravitreous injection of melphalan, a Seidel-negative conjunctival bleb was noted at the injection site of patient 2, which resolved by 4 weeks.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.
Iris and Ciliary Body Toxic Effects in Patient 3

A, This young infant developed an iris abnormality in the meridian of the intravitreous injection. B and C, Anterior segment optical coherence tomography (OCT) and ultrasonic biomicroscopy (UBM) images demonstrate synechae, iris thinning, loss of iris crypts, and ciliary body atrophy. D-F, By comparison, the unaffected, normal left iris is shown.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 3.
Iris and Scleral Toxicity

A, Patient 4 with posterior segment findings at the meridian of the injection site. B, Same patient with ultrasonic biomicroscopy demonstrating sagging of the iris. C, Patient 5 with a geographic area of episcleral pigmentation at the previous injection site. D, Same patient with anterior segment optical coherence tomography depicting scleromalacia at the needle tract.

Graphic Jump Location

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

510 Views
0 Citations
×

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs
brightcove.createExperiences();